Monday, December 6, 2010

Bee Pollen And Warfarin

I heard about a case study in the American Journal of Health-System Pharmacy which describes an interaction between bee pollen and warfarin resulting in an elevated INR. In other words, taking bee pollen along with warfarin (an anticoagulant or "blood thinner") could cause "thinner blood" and increase the chance of bleeding. I do have to mention that calling anticoagulants "blood thinners" is one of my pet peeves. The viscosity of blood is not affected; its ability to clot is.

The full article cannot be viewed without a password, but the abstract is available. If you could read the full article you would find that the interaction is most likely due to the variety of flavenoids in the bee pollen which inhibit warfarin metabolism by the liver. Anyway, you can read the abstract here if you would like.


Related Posts Plugin for WordPress, Blogger...